Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 112, NWS Hastings, NE

June 16, 2017Fillmore County, York County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 16, 2017, 8:45 PM CDT for Fillmore County, York County, Nebraska. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 8:45 PM CDT (01:45 UTC)
Expired
Jun 16, 2017, 9:15 PM CDT
In force
30 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fillmore County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 91 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:04 PM CDTHAIL 12 S Exeter, NEHAIL ONGOING.
Jun 16, 9:10 PM CDTHAIL 1.755 Se Exeter, NEQUARTERS TO GOLF BALL SIZED HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2913 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted.

116 
WUUS53 KGID 170145
SVRGID
NEC059-185-170215-
/O.NEW.KGID.SV.W.0112.170617T0145Z-170617T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
845 PM CDT FRI JUN 16 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southeastern York County in east central Nebraska...
  Northeastern Fillmore County in south central Nebraska...

* Until 915 PM CDT

* At 845 PM CDT, a severe thunderstorm was located 7 miles west of
  Beaver Crossing, or 12 miles southeast of York, moving southeast at
  35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Exeter and Milligan. 

This includes Interstate 80 between mile markers 362 and 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 9739 4072 9758 4087 9737 4044 9737
TIME...MOT...LOC 0145Z 316DEG 33KT 4075 9741 

HAIL...1.00IN
WIND...60MPH
 
$$

Pfannkuch
1 follow-up statement
590 
WWUS53 KGID 170210
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
910 PM CDT FRI JUN 16 2017

NEC185-170219-
/O.CAN.KGID.SV.W.0112.000000T0000Z-170617T0215Z/
York NE-
910 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YORK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and east central Nebraska.

LAT...LON 4044 9739 4065 9753 4070 9737 4044 9737
TIME...MOT...LOC 0209Z 338DEG 27KT 4059 9741 

$$

NEC059-170215-
/O.CON.KGID.SV.W.0112.000000T0000Z-170617T0215Z/
Fillmore NE-
910 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN FILLMORE COUNTY...

At 909 PM CDT, a severe thunderstorm was located near Exeter, or 21
miles southeast of York, moving south at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. In addition, 
         quarter size hail was reported 2 miles south of Exeter at 
         904 PM CDT by an emergency manager. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Exeter and Milligan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 9739 4065 9753 4070 9737 4044 9737
TIME...MOT...LOC 0209Z 338DEG 27KT 4059 9741 

HAIL...1.25IN
WIND...60MPH
 
$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:40 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 6:40 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
640 PM CDT Fri Jun 16 2017

.SHORT TERM...(This evening through Saturday)
Issued at 257 PM CDT Fri Jun 16 2017

Plenty of instability with dewpoints in the mid 60s across the
local area this afternoon. As the CAP now has mostly eroded...we
are starting to see some convective development across the
northwestern portions of the area. Models are indicating most of
this line will try to dissipate over the next hour or two...with
the focus shifting northeast...but given the atmospheric
profile...remain a bit uncertain on how things will actually
evolve. For the time being...will maintain the chance for
thunderstorms spreading from west to east from the late afternoon
through early evening hours...with the potential for some of these
storms to reach severe limits. Given the instability and shear
values in model soundings...if severe storms do initiate... expect
golf ball sized hail and strong wind gusts to be the main
concerns. This activity should be fairly progressive...and expect
most of the action to be east of the local are by mid evening.

Overnight...expect a fairly strong cold front to race south
across the local area reaching the NE/KS state line near 12Z.
Behind this front...expect significantly cooler temperatures
across the area tomorrow afternoon...along with breezy north
winds and adjusted the forecast accordingly. While there will be
some showers around behind the front...cannot completely rule out
an isolated thunderstorm or two given a few hundred joules of
CAPE...so went ahead and re-introduced isolated storms to the
forecast for the late afternoon/evening hours. If thunderstorms do
develop...however...they will not be severe.

.LONG TERM...(Saturday night through Friday)
Issued at 257 PM CDT Fri Jun 16 2017

Small chances for showers or thunderstorms will exist into the
evening hours Saturday behind the aforementioned cold front. With
continued north winds and cool air advection on Sunday...expect a
very nice and seasonably cool afternoon...with highs possible
falling just shy of 80 degrees across the majority of the local
area along with northwest breezes.

Dry and seasonably warm weather is then expected through at least
Tuesday afternoon...as high pressure builds back across the
intermountain west. Later in the week...expect the upper level
ridge to being to break down with the upper flow becoming a bit
more zonal...bringing multiple small and spotty chances for
thunderstorms back to the local area Tuesday night through at
least Thursday. Temperatures over this time period are a bit in
question with quite a spread between guidance...but given short
term concerns...did not alter from the blended guidance generated
this afternoon.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 637 PM CDT Fri Jun 16 2017

Prevailing VFR conditions are expected through the period. Expect
a passing TSRA at KGRI to continue to push east over the next
hour or so...with an abrupt shift in winds behind a surface cold
front expected around 17/02Z. While there will be a brief surge in
northerly winds behind this front...expect winds to eventually
decouple later in the evening...becoming light and variable
overnight. Winds will then increase as the atmosphere begins
mixing some in the late morning hours...with breezy northwesterly
winds expected at both terminals by afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jun 16, 3:02 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
302 PM CDT Fri Jun 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
302 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Heat index values will approach 100 degrees this afternoon across
much of north central Kansas. In addition...thunderstorms are
possible across most of the outlook area this afternoon and
evening. Some of these storms may be severe. If severe storms do
develop...hail around the size of golf balls and wind gusts
around 60 mph will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance for spotty thunderstorm activity across
parts of the area Saturday afternoon and evening...and again next
Tuesday through Thursday. While strong or severe storms could
occur...confidence is not sufficient to determine any specific
threats at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm this
afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Jun 16, 7:35 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
735 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             1 NNE HENDERSON         40.80N 97.80W
06/16/2017  E1.00 INCH       YORK               NE   TRAINED SPOTTER

            SOUTH IF I-80 NEAR HENDERSON QUARTER SIZED
            HAIL.

&&
Local storm report, Jun 16, 7:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
746 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             OSCEOLA                 41.18N 97.55W
06/16/2017  E1.00 INCH       POLK               NE   CO-OP OBSERVER

            ONGOING AND GETTING MORE INTENSE.

&&

SR
Local storm report, Jun 16, 7:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
752 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             OSCEOLA                 41.18N 97.55W
06/16/2017  E1.50 INCH       POLK               NE   COUNTY OFFICIAL

            EM REPORTED PING PONG HAIL IN OSCEOLA.

&&
Local storm report, Jun 16, 8:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
803 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 S OSCEOLA             41.17N 97.55W
06/16/2017  E1.75 INCH       POLK               NE   TRAINED SPOTTER

&&
Local storm report, Jun 16, 8:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
828 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             SHELBY                  41.20N 97.43W
06/16/2017  E1.00 INCH       POLK               NE   PUBLIC

            REPORT AND PICTURE RECEIVED VIA FACEBOOK.

&&

SR
Local storm report, Jun 16, 8:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
845 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             3 ENE WACO              40.92N 97.41W
06/16/2017  E1.00 INCH       YORK               NE   TRAINED SPOTTER

            NEAR HWY 34 AND ROAD V.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:03 PM CDTSevere Thunderstorm WarningGIDHamilton27 min
Jun 16, 7:08 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk22 min
Jun 16, 7:19 PM CDTSpecial Weather StatementGIDYork41 min
Jun 16, 7:27 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk, York48 min
Jun 16, 7:34 PM CDTSevere Thunderstorm WarningGIDFillmore, York41 min
Jun 16, 8:15 PM CDTSevere Thunderstorm WarningGIDYork30 min
Jun 16, 9:15 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer45 min
Jun 16, 10:00 PM CDTSevere Thunderstorm WarningGIDThayer45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.